Thunderstorm Wind, Hutchinson
- When
- July 31, 5:05 PM CST
- Where
- Hutchinson County, Hutchinson Co Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.700, -101.400
During the late afternoon of the 31st of July, several small thunderstorms developed with daytime heating as the summer monsoon moisture plume extended across the area. By evening, the initial storms sent out several outflow boundaries which collided with one another and created larger and stronger thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the late afternoon of the 31st of July, several small thunderstorms developed with daytime heating as the summer monsoon moisture plume extended across the area. By evening, the initial storms sent out several outflow boundaries which collided with one another and created larger and stronger thunderstorms. While lack of wind shear (stronger winds aloft) caused these storms to collapse on themselves, the environment was favorable for collapsing storms to produce damaging wind gusts across the Texas Panhandle. Though no damage was reported several automated weather stations recorded wind gusts in excess of 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 31, 1:16 PM CST, 3 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 216 PM CDT Sat Jul 31 2021 .SHORT TERM...Tonight through Tomorrow Night... Current obs show the front to be in Kansas and almost on the OK Panhandle doorstep. Visible satellite shows cumulus clouds forming in the southeastern half of the Panhandles from a line from Vega to Beaver and a storm starting to fire up east of Silverton. As the cumulus builds and we near convective temp today, we will see more storms start to fire up. Storms in the OK Panhandle may see severe wind gusts as DCAPE is strongest up there with around 1000-1500 J/kg DCAPE and inverted V soundings. MLCAPE is only around 500 J/kg today so not expecting much for large hail. Visible satellite also shows an area of cu forming in the northwestern Panhandle that is in response to the surface flow bringing air around the low and up the terrain. A shield of low clouds in association with the front are in KS and heading southward. As the front pushes through the area, more showers and thunderstorms will fill in around the Panhandles. By sunset the instability will decrease and the severe threat will diminish. A shortwave is set to arrive overnight, which will enhance thunderstorm chances between 03Z and 09Z. Another shortwave looks to ride around the upper level flow and arrive midday tomorrow. So depending on the location of the front by that time, more showers and storms may be induced along the front. If the front is far enough south, the atmosphere should be stable enough that the arrival of the wave won't have an effect. Between the cooler air mass, showers, and the cloud cover all day tomorrow, the Panhandles may see temps 15 to 20 degrees cooler than today. Beat && .LONG TERM...Monday through Friday night... Current satellite analysis depicts an upper level trough digging into the Upper Mississippi River Valley with an MCS over eastern MO and southwestern IL. Evidence of a cold front can be seen in the water vapor as well composite radar. The front is currently located around a line from Dodge City to Wichita, KS as of this writing. The upper level trough and associated surface front will bring below normal temperatures to the area through about Thursday before high pressure shifts east from the Desert Southwest. Daytime highs are looking to be back in the low 90s by Friday afternoon after being in the 80s Sunday through Thursday. The upper level trough is progged to keep digging south into the Southern Mississippi River Valley shifting high pressure to the west of the FA while a ridge builds over the Rocky Mountains. At H5, high pressure will sit over southern CA, southern NV, and western AZ from Monday through Wednesday night. This high will wrap monsoonal moisture around its periphery through the early part of next week. However, the monsoonal storms will likely stay in New Mexico an the far western portions of the FA. With that said there will be a slight chance to chance PoPs for the western half of the FA, with the eastern half most likely missing out on rain Monday through Wednesday. Wide spread severe storms are not likely. However, Tuesday evening looks like there may be enough instability in the far western Oklahoma Panhandle to warrant a closer look going into Monday. Hoffeditz && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 66 76 62 83 62 / 50 50 40 10 10 Beaver OK 66 81 61 88 62 / 60 40 5 0 5 Boise City OK 63 73 58 81 60 / 60 60 10 10 20 Borger TX 69 79 65 89 66 / 50 60 20 5 10 Boys Ranch TX 68 77 63 84 63 / 50 50 40 10 20 Canyon TX 67 78 62 82 61 / 50 40 50 20 10 Clarendon TX 70 78 64 84 63 / 40 40 30 10 5 Dalhart TX 64 72 57 81 59 / 50 60 30 10 20 Guymon OK 64 78 60 87 62 / 50 50 10 5 10 Hereford TX 67 79 62 82 61 / 50 40 50 20 20 Lipscomb TX 68 80 62 87 62 / 60 40 5 0 5 Pampa TX 67 76 62 85 62 / 50 50 20 5 5 Shamrock TX 70 80 64 87 62 / 50 50 20 5 5 Wellington TX 72 82 64 88 63 / 40 50 30 5 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/36
Hazardous Weather Outlook National Weather Service Amarillo TX 219 PM CDT Sat Jul 31 2021 OKZ001>003-TXZ001>020-317-011000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 219 PM CDT Sat Jul 31 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop across the Oklahoma and Texas Panhandles late this afternoon through tonight. A storm or two may become strong to severe, with damaging winds the primary hazard. The severe wind threat will primarily be in the Oklahoma Panhandle. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Sunday and Sunday night. Any storms that form are expected to remain below severe levels at this time. However, the strongest storms will be capable of producing heavy rainfall, mainly Sunday morning and afternoon, which could lead to localized flooding or flash flooding. Additional showers and thunderstorms may develop Monday through Wednesday night across parts of the area. Any storms that form are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
427 PM CDT Sat Jul 31 2021
TXZ009-312200-
Roberts TX-
427 PM CDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS COUNTY UNTIL
500 PM CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Lora, or 17 miles northwest of Miami, moving
northeast at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Roberts County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3581 10082 3601 10092 3606 10076 3606 10054
3584 10054
TIME...MOT...LOC 2126Z 247DEG 7KT 3592 10077
LFMSpecial Weather Statement National Weather Service Amarillo TX 456 PM CDT Sat Jul 31 2021 OKZ001-312230- Cimarron OK- 456 PM CDT Sat Jul 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CIMARRON COUNTY UNTIL 530 PM CDT... At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Campo, or 14 miles north of Boise City, moving southwest at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northern Cimarron County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3699 10203 3683 10207 3682 10278 3700 10281 TIME...MOT...LOC 2156Z 066DEG 9KT 3694 10255 LFM
Special Weather Statement National Weather Service Amarillo TX 526 PM CDT Sat Jul 31 2021 TXZ010-312300- Hemphill TX- 526 PM CDT Sat Jul 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HEMPHILL COUNTY UNTIL 600 PM CDT... At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Glazier, or 7 miles north of Canadian. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Canadian and Glazier. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3587 10054 3606 10054 3606 10027 3591 10019 TIME...MOT...LOC 2226Z 351DEG 4KT 3602 10039 LFM
Special Weather Statement
National Weather Service Amarillo TX
537 PM CDT Sat Jul 31 2021
OKZ001-312300-
Cimarron OK-
537 PM CDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIMARRON COUNTY UNTIL 600
PM CDT...
At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Campo to near Keyes to 7
miles southwest of Griggs. Movement was south at 10 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Keyes, Griggs and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3699 10203 3650 10203 3650 10226 3657 10228
3674 10249 3688 10272 3700 10266
TIME...MOT...LOC 2236Z 006DEG 9KT 3692 10259 3678 10225 3651 10220
LFMSpecial Weather Statement National Weather Service Amarillo TX 543 PM CDT Sat Jul 31 2021 TXZ001-006-312315- Hartley TX-Dallam TX- 543 PM CDT Sat Jul 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES UNTIL 615 PM CDT... At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Ware, or 10 miles north of Dalhart. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ware. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3633 10304 3624 10244 3593 10264 3591 10304 TIME...MOT...LOC 2242Z 040DEG 4KT 3620 10257 LFM
Special Weather Statement National Weather Service Amarillo TX 604 PM CDT Sat Jul 31 2021 TXZ012-017-312330- Potter TX-Randall TX- 604 PM CDT Sat Jul 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER COUNTIES UNTIL 630 PM CDT... At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Amarillo, moving south at 5 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Amarillo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3540 10192 3538 10162 3517 10162 3514 10196 TIME...MOT...LOC 2304Z 005DEG 5KT 3531 10178 LFM
The Amarillo radar (KAMA), 59 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
6 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gust got in under a persons carport ripping it up and demolishing it.
Photos were received of damage to a house and fence of the residence. Fence was blown over and newly constructed door fell out of house frame.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974107, 974111, 974108, 974109, 974112, 974110.